Kansas, 2025

Hail in Kansas, June 8, 2025

June 8, 2025 · NWS DDC · 5 events in 3 counties and zones

A cold front move across the area on the late morning and afternoon of June 8th. An unstable atmosphere along and ahead of the moving cold front became intense enough to produce numerous small to quarter size hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front move across the area on the late morning and afternoon of June 8th. An unstable atmosphere along and ahead of the moving cold front became intense enough to produce numerous small to quarter size hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 4:00 AM CST, 7 hours 5 minutes earlier. Its key messages:

  • Scattered thunderstorms Sunday afternoon favoring the southern counties, south of US 50. Some storms may be severe, with large hail 1-2 inches in diameter the primary threat.
  • Strong cold front Sunday afternoon will bring strong gusty northeast winds.
  • Afternoon temperatures will remain near June normals, in the 80s, through the upcoming week.
Area forecast discussion, Jun 8, 4:00 AM CST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 AM CDT Sun Jun 8 2025

...Updated Aviation...

.KEY MESSAGES...

- Scattered thunderstorms Sunday afternoon favoring the southern
  counties, south of US 50. Some storms may be severe, with
  large hail 1-2 inches in diameter the primary threat.

- Strong cold front Sunday afternoon will bring strong gusty
  northeast winds.

- Afternoon temperatures will remain near June normals, in the
  80s, through the upcoming week.

&&

.DISCUSSION...
Issued at 200 AM CDT Sun Jun 8 2025

Midnight satellite imagery depicted a clear sky over SW KS,
other than convective anvil debris near Oklahoma. Light
southwest winds will prevail through sunrise, with temperatures
near normal in the upper 50s and lower 60s.

Models forecast a strong cold front to be near I-70 by 10 am,
along US Highway 50 by noon, and clearing the KS/OK border
around 5 pm. Strong instability will build rapidly ahead of the
advancing cold front after sunrise, with 00z NAM forecasting
MUCAPE as high as 4000 J/kg by 18z. With the lift of the cold
front acting as the trigger, scattered thunderstorms are
expected to develop along the advancing boundary. These storms
will occur relatively early in the diurnal heating cycle,
compared to what is normally observed, with most CAMs suggesting
convective initiation underway by 1 pm. Significant coverage of
storms is expected along and south of US 50, where pops were
raised to the likely category. The high instability combined
with bulk shear of 40-50 kts will support supercell structures
at least initially, with large to very large hail the primary
risk. SPC severe hail probability aligns with this thinking,
with the highest risk of hail 2"+ in diameter adjacent to
Oklahoma. Any supercells across the southern counties that can
remain discrete, and not undercut by the cold front, will
maintain at least a low tornado risk. Initial supercell
thunderstorms will cluster and combine cold pools to form a
large powerful MCS across the northeast panhandles and
northwest Oklahoma by 7 pm. Reduced pops tonight, with all zones
dry, certainly after midnight as strong subsidence overspreads
SW KS.

A sunny and dry Monday is forecast, with a subsident regime,
very few clouds, and light northwest winds. Any convection is
expected to be tied to orographics along the I-25 corridor
Monday, well west of SW KS. Rising heights and a warmer lower
troposphere Tuesday will keep afternoon temperatures well into
the 80s, to near 90, with continued dry weather.

To varying degrees, medium range models depict a weak trough in
the midlevel flow, passing near/south of SW KS Wednesday through
Thursday. NBM pops for this system are low and confined to the
southeast zones, which seems logical and were accepted.
Afternoon temperatures will remain near June climatology, in the
mid 80s.

Model consensus is clear for a pronounced warming trend Friday
through Sunday, with 500 mb heights climbing daily. EPS ensemble
members and ECMWF show ridging becoming quite pronounced by
next Sunday, with a 594dm ridge over New Mexico. Importantly
during this time, models maintain moisture influx from the gulf,
with southeast winds maintaining dewpoints easily above 70,
well westward into SW KS. As such, heat advisory criteria will
eventually need to be considered next weekend as summer begins
to take hold.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 500 AM CDT Sun Jun 8 2025

VFR will continue to prevail through this TAF period. Light
southwest winds will prevail through 12z Sun. A strong cold
front will arrive at HYS by 15z Sun, reach GCK/DDC by 18z Sun,
and LBL by 21z Sun. Strong northeast winds are expected
following cold front passage, gusting to near 30 kts. Scattered
thunderstorms are expected to develop along the advancing cold
front during the 18-21z Sun time frame, near GCK/DDC/LBL. For
these airports included VCTS/CB, and a convective TEMPO group
for LBL where confidence of impacts is highest. No storms are
expected at HYS, and kept that TAF dry. Storms are expected to
be south of all airports by 00z Mon, with light northeast winds.
Winds are expected to trend light and variable after 03z Mon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 8, 1:08 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
208 AM CDT Sun Jun 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
208 AM CDT Sun Jun 8 2025 /108 AM MDT Sun Jun 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

Scattered thunderstorms are expected along and south of US Highway
50 Sunday afternoon. Some storms are expected to be severe, with
large hail the primary risk.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely south of US 50 Sunday afternoon.

Turner

In the hours before

Special weather statement, Jun 8, 10:42 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1142 AM CDT Sun Jun 8 2025

KSZ085-086-081730-
Seward KS-Stevens KS-
1142 AM CDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SEWARD AND SOUTHEASTERN
STEVENS COUNTIES THROUGH 1230 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Seward and
southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10120 3730 10082 3722 10073 3715 10068
      3700 10106 3700 10117
TIME...MOT...LOC 1642Z 244DEG 23KT 3709 10112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BENNETT

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Seward

When
June 8, 11:05 AM CST
Where
Seward County, 0.88 mi NE of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.920

A video was sent in through social media.

Hail, Gray

When
June 8, 1:45 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
0.88 in hail
Reported by
Public
Coordinates
37.810, -100.350

A report of dime to nickel size hail was received through social media.

Hail, Ford

When
June 8, 2:35 PM CST
Where
Ford County, 2.73 mi W of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -100.070

A photo of approximately quarter sized hail was fielded through social media.

Hail, Ford

When
June 8, 2:35 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.010

Hail, Ford

When
June 8, 2:36 PM CST
Where
Ford County, 0.69 mi S of Dodge City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.740, -100.020

A report of nickel sized hail was recieved.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270060, 1270061, 1270063, 1270064, 1270065.